Maine, 2018Heat in Maine, July 2 to 5, 2018
July 2 to 5, 2018 · NWS CAR · 15 events in 15 counties and zones
A heat wave with unusually persistent hot and humid conditions occurred across the region from July 2nd through the 5th. Temperatures in the upper 80s and 90s along with dewpoints in the 70s produced heat index readings generally ranging through the 90s.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A heat wave with unusually persistent hot and humid conditions occurred across the region from July 2nd through the 5th. Temperatures in the upper 80s and 90s along with dewpoints in the 70s produced heat index readings generally ranging through the 90s. During this time...heat related emergency room visits and requests for ambulance transport increased. The greatest heat related health impacts occurred with adults aged 65 and older. However...no deaths were considered directly attributable to the heat. A cold front crossing the region during the 6th broke the heat wave.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 2, 12:25 PM EST, 35 minutes earlier.
Area forecast discussion, Jul 2, 12:25 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
125 PM EDT Mon Jul 2 2018
.SYNOPSIS...
A warm front will cross the area early this morning. Warm high
pressure builds this afternoon. Hot and humid conditions are
then expected to persist through much of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
12:45pm update... As the sun comes out over much of the CWA,
temperatures are starting to respond. Highs temps were dropped a
degree in many locations, but given the dewpoints in the upper
60s to around 70, heat index values into at least the lower 90s
are still expected across much of the northern CWA. Thus no
changes were made to the Heat Advisory at this point. After
consulting with GYX, did add some enhanced wording over the
northwestern CWA, mainly for parts of Zones 1, 3 and
northwestern part of 4. Elevated CAPE will remain after dark,
when shear is expected to increase. As the front approaches,
many convection allowing models are showing a line of showers
and storms moving into the NW'rn CWA around 00z or a bit later.
With expected CAPE and shear, it seemed prudent to put in
wording for small hail, gusty winds, and heavy rain.
Previous discussion...
The warm front will set off thunderstorms early this morning
north of the Moosehead Lake and Katahdin regions. Thunderstorms
are currently moving towards the western international border.
A minor shortwave trough with a decent cold pool from H700 to
H500 is located about an H850 thermal ridge and generating
elevated instabilty with some hail even possible. These
features will weaken by mid-morning. This H850 thermal ridge
will bring H850 temps some 3 to 5C warmer than yesterday. With
afternoon heating, this will translate to afternoon readings in
the upper 80s to lower 90s. The MET/NAM/SREF guidance continues
to look too cool for today. The axis of highest dew points and
temperatures will be along the western international border and
has resulted in a rare heat advisory where apparent temperatures
above 95F are expected for 2 hours or more. Record highs are
not expected today. While most of the area is dealing with a
hotter day than yesterday, the Down East region...and even
Bangor...will benefit from stronger onshore winds that will
equate to lower temperatures than yesterday. These onshore winds
will also bring coastal fog and low clouds tonight. Further
north, a weakening cold front will approach the northwestern
portion of the state late tonight with some elevated
instability, but there's not compelling evidence that Monday
afternoon's convection in Quebec will hold together well into
the night and affect the forecast area.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Hot and humid conditions will persist Tuesday and Wednesday.
Heat Advisories, for heat indices of 95 degrees or hotter, will
likely be needed for portions of the forecast area both Tuesday
and Wednesday. Otherwise, a weakening cold front will cross the
region Tuesday with a chance of showers and thunderstorms. The
remnants of the front will reach the Gulf of Maine Tuesday
night, with an evening shower or thunderstorm possible Downeast.
High pressure will then build across the region later Tuesday
night into Wednesday with generally mostly clear skies. However,
a cold front moving toward northern Maine could produce the
slight chance of an afternoon shower or thunderstorm across
northern portions of the forecast area. High temperatures
Tuesday will range from around 90 to the lower 90s across much
of the forecast area, with around 80 to the mid 80s along the
Downeast coast. High temperatures Wednesday will range from
around 90 to the lower 90s north, with lower to mid 90s across
the remainder of the forecast area inland from the coast.
Temperatures along the Downeast coast will range through the
80s to around 90.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Hot and humid conditions will persist Thursday. High pressure
will exit to the east early Thursday with a cold front
approaching late. Could have a slight chance of afternoon
showers and thunderstorms across northern areas.
Shower/thunderstorm chances increase Thursday night with the
approach of the front. The cold front will cross the region
Friday with showers and thunderstorms likely, with strong
thunderstorms possible. High pressure will build across the
region Saturday into Sunday with cooler drier conditions.
&&
.AVIATION /17Z MONDAY THROUGH FRIDAY/...
NEAR TERM: Thunderstorms have cleared the area as of 13z. MVFR
cigs are possible early this morning at FVE and GNR. Elsewhere,
a brief period of IFR cigs is possible at BHB and BGR early this
morning. All sites will be VFR by mid- morning and stay VFR
through tonight with the exception of coastal sites where IFR
cigs and vis will roll into tonight. BHB will be affected and
the low clouds will probably move as far north as BGR.
Thunderstorms may occur again later tonight...affecting northern
sites such as FVE and Clayton Lake.
SHORT TERM: Variable conditions are expected with any
showers/thunderstorms Tuesday. Variable conditions with fog are
also possible along the Downeast coast. Generally expect VFR
conditions Tuesday night into Thursday. However, could have the
slight chance of an afternoon shower/thunderstorm across
northern areas both Wednesday and Thursday. Shower/thunderstorm
chances begin to increase Thursday night, with showers and
thunderstorms likely Friday.
&&
.MARINE...
NEAR TERM: Fog continues to be the dominant issue over the
waters as very warm and humid air moves over the waters through
tonight. In general, the fog is expected to become more
widespread and dense tonight.
SHORT TERM: Winds/seas are expected to remain below small craft
advisory levels Tuesday through Wednesday night.
Showers/thunderstorms are possible Tuesday afternoon into the
evening. Visibilities will be reduced in fog Tuesday into
Wednesday night.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 6 PM EDT this evening for MEZ001-003-004.
MARINE...None.
&&
Near Term...Kredensor/MCW
Short Term...Norcross
Long Term...Norcross
Aviation...Kredensor/MCW/Norcross
Marine...Kredensor/MCW/Norcross
Hazardous weather outlook, Jul 2, 3:00 AM EST, 10 hours before
Hazardous Weather Outlook
National Weather Service Caribou ME
400 AM EDT Mon Jul 2 2018
MEZ002-005-006-010-011-015>017-029>032-030800-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
400 AM EDT Mon Jul 2 2018
This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast
Maine, North Central Maine and Northern Maine.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat and humidity is expected much of the upcoming fourth of July
holiday week. Heat indices could reach 95 degrees or higher,
especially on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001-003-004-030800-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
400 AM EDT Mon Jul 2 2018
...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Far Northern Maine, North
Central Maine and West Central Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat and humidity is expected much of the upcoming fourth of July
holiday week. Heat indices could reach 95 degrees or higher,
especially on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-030800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
400 AM EDT Mon Jul 2 2018
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Heat, Northwest Aroostook
- When
- July 2, 1:00 PM EST to July 5, 6:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- ASOS
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Maximum Heat Index values generally ranged through the 90s during the heat wave.
Heat, Northeast Aroostook
- When
- July 2, 1:00 PM EST to July 5, 6:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- ASOS
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Maximum Heat Index values generally ranged through the 90s during the heat wave.
Heat, Northern Somerset
- When
- July 2, 1:00 PM EST to July 5, 6:00 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Maximum Heat Index values generally ranged through the 90s during the heat wave.
Heat, Northern Piscataquis
- When
- July 2, 1:00 PM EST to July 5, 6:00 PM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Maximum Heat Index values generally ranged through the 90s during the heat wave.
Heat, Northern Penobscot
- When
- July 2, 1:00 PM EST to July 5, 6:00 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- ASOS
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Maximum Heat Index values generally ranged through the 90s during the heat wave.
Heat, Southeast Aroostook
- When
- July 2, 1:00 PM EST to July 5, 6:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- ASOS
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Maximum Heat Index values generally ranged through the 90s during the heat wave.
Heat, Central Piscataquis
- When
- July 2, 1:00 PM EST to July 5, 6:00 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- ASOS
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Maximum Heat Index values generally ranged through the 90s during the heat wave.
Heat, Central Penobscot
- When
- July 2, 1:00 PM EST to July 5, 6:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Maximum Heat Index values generally ranged through the 90s during the heat wave.
Heat, Southern Penobscot
- When
- July 2, 1:00 PM EST to July 5, 6:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- ASOS
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Maximum Heat Index values generally ranged through the 90s during the heat wave.
Heat, Interior Hancock
- When
- July 2, 1:00 PM EST to July 5, 6:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Maximum Heat Index values generally ranged through the 90s during the heat wave.
Heat, Central Washington
- When
- July 2, 1:00 PM EST to July 5, 6:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Maximum Heat Index values generally ranged through the 90s during the heat wave.
Heat, Coastal Hancock
- When
- July 2, 1:00 PM EST to July 5, 6:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- AWOS
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Maximum Heat Index values generally ranged through the 90s during the heat wave.
Heat, Coastal Washington
- When
- July 2, 1:00 PM EST to July 5, 6:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Maximum Heat Index values generally ranged through the 90s during the heat wave.
Heat, Southern Piscataquis
- When
- July 2, 1:00 PM EST to July 5, 6:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Maximum Heat Index values generally ranged through the 90s during the heat wave.
Heat, Northern Washington
- When
- July 2, 1:00 PM EST to July 5, 6:00 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Maximum Heat Index values generally ranged through the 90s during the heat wave.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 2 to 25, 2018185 injured · 1 event
- Flash Flooding and Flooding in Minnesota, July 2 to 5, 20181 death · $1.5 million · 12 events
- Flash Flooding and Flood in Tennessee, July 2 to 6, 20181 death · 1 injured · $3,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in North Dakota, July 2 to 3, 2018$1.1 million · 1.75 in hail · 33 events
- Flash Flooding and Hail in Pennsylvania, July 2, 2018$1.4 million · 1 in hail · 20 events
- Damaging Winds in New York, July 2, 2018$145,000 · 55 kt wind · 14 events
- Flash Flooding and Flood in Kentucky, July 2 to 3, 2018$100,000 · 53 kt wind · 7 events
- Damaging Wind and Lightning Strike in Virginia, July 2, 2018$83,000 · 50 kt wind · 2 events
- Flash Flood and Damaging Winds in Pennsylvania, July 2, 2018$40,000 · 52 kt wind · 11 events
- Damaging Winds in Indiana, July 2, 2018$45,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Montana, July 2 to 3, 20181.75 in hail · 32 events
- Damaging Winds in New York, July 2, 2018$19,000 · 52 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774421, 774423, 774424, 774426, 774427, 774428, 774430, 774432, 774434, 774435, 774436, 774438, 774439, 774440, 774441.